Alert archive / North Carolina / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 39, NWS Blacksburg, VA
NWS Blacksburg, VA issued this severe thunderstorm warning at Jun 13, 1997, 8:37 PM EDT for Ashe County, North Carolina. It was in force for 63 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jun 13, 1997, 8:37 PM EDT (00:37 UTC)
- Expired
- Jun 13, 1997, 9:40 PM EDT
- In force
- 63 min
- Issued by
- NWS Blacksburg, VA
- Area
- Whole counties
County Ashe County, NC
The radar
The Roanoke radar (KFCX), 127 km from the middle of the area, began a volume at 00:35 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 13, 9:20 PM EDT | Thunderstorm Wind | Tuckerdale, NC |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 13, 7:45 PM EDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 0.6 hours before the alert went out and 149 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1193 J/kg
- Mixed-layer CIN
- -6 J/kg
- Mixed-layer LCL
- 1309 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 93 m²/s²
- 0-3 km storm-relative helicity
- 100 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.2
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KROA 140039 SVRRNK NCC009-VAC077-173-140140- BULLETIN--IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BLACKSBURG VA 837 PM EDT FRI JUN 13 1997 THE NATIONAL WEATHER SERVICE IN BLACKSBURG VA HAS ISSUED A SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 940 PM EDT FOR PEOPLE IN THE FOLLOWING LOCATIONS... IN NORTHWESTERN NORTH CAROLINA ...ASHE COUNTY IN SOUTHWESTERN VIRGINIA ...GRAYSON COUNTY ...SMYTH COUNTY AT 836 PM EDT...BLACKSBURG DOPPLER RADAR INDICATED DAMAGING WINDS AHEAD OF A LINE OF THUNDERSTORMS WHICH EXTENDED FROM TAZEWELL COUNTY SOUTHWEST THROUGH WASHINGTON COUNTY VIRGINIA INTO EASTERN TENNESSEE. WIND DAMAGE HAS BEEN PRODUCED BY THIS LINE OF STORMS AND THE STORMS CONTINUE TO MAINTAIN THEIR INTENSITY AS THEY MOVE TO THE EAST-SOUTHEAST AROUND 30 MPH. MOVE INSIDE A STURDY BUILDING OR OTHER SAFE STRUCTURE AND STAY AWAY FROM WINDOWS. GILLEN
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 13, 2:03 PM EDT, 6 hours 34 minutes earlier.
Area forecast discussion, Jun 13, 2:03 PM EDT, 6 hours 34 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG VA 200 PM EDT FRI JUN 13 1997 RECOMMENDATIONS... NONE. DISCUSSION... WELL... TS DVLPMT OCCURRING NORTHRN FRINGES OF OUR CWA SO FAR. AM BGNG TO HAVE DOUBTS THAT WE'LL SEE TOO MUCH IN THE WAY OF TS ACTIVITY THIS AFTN ELSEWHERE IN LIGHT OF THE WV SAT IMAGERY. MSTR AVLBL CONFINED TO LWR LAYERS AND ANY STORM DVLPG SHUD BE NON-SVR PULSE TYPE. MDLS SIMILAR IN TAKING SRN STRM S/W ACROSS AREA DURG SAT. NGM STRNGR IN FORCING FRONTAL SYSTEM SOUTH OF AREA, BUT EVEN ETA DRIVES IT ACRS N CAROLINA BY SUN AM. SO... FCST OF INCRG CLDS/GUD CHC TS/SHRA ACRS AREA ON SAT LOOKS LIKE BEST BET. MAY SEE MSTLY CLDY CNDNS OVER WRN CWA SAT AM ... DEPENDING ON AMTS OF CNVCTV DEBRIS AVAILABLE FM IL/KY MCS. PRTL CLRG NRN SCTNS SAT NITE / CONTD CHC SHRA/TS OVER SRN PART AREA SUN NGT / AND THEN PT CLDY SUN W/LITTLE/NO CHC PCPN WOULD BE MY CALL. ROA 63/77/59/75 3630 LYH 64/79/60/76 3640 DAN 66/80/62/79 4740 BLF 58/74/57/73 5820 MG
In the hours before
Special weather statement, Jun 13, 6:51 PM EDT, 1 hour 46 minutes before
NCZ001>003-018>020-140455- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 650 PM EDT FRI JUN 13 1997 ...SEVERE THUNDERSTORM WATCH IN EFFECT... THE STORM PREDICTION CENTER IN NORMAN OKLAHOMA HAS ISSUED A SEVERE THUNDERSTORM WATCH FOR PORTIONS OF WESTERN NORTH CAROLINA INCLUDING THE NORTHWEST MOUNTAINS AND FOOTHILLS EFFECTIVE UNTIL 1 AM EDT. THE FOLLOWING COUNTIES ARE INCLUDED IN THE WATCH...ASHE... ALLEGHANY...SURRY...WATAUGA...WILKES AND YADKIN. SOME LARGER CITIES AND TOWNS INCLUDED ARE BOONE...DOBSON AND WILKESBORO. AT 650 PM...A COMPLEX OF FAST MOVING THUNDERSTORMS WAS TRACKING ACROSS EASTERN TENNESSEE. THESE THUNDERSTORMS HAVE A HISTORY OF PRODUCING DAMAGING WINDS AND LARGE HAIL. THE FIRST THUNDERSTORMS FROM THIS COMPLEX WILL NOT REACH NORTHWEST NORTH CAROLINA UNTIL AFTER 8 PM. HOWEVER...RESIDENTS SHOULD REMAIN ALERT FOR THE DEVELOPMENT OF THUNDERSTORMS AHEAD OF THE MAIN AREA. CONDITIONS ARE FAVORABLE FOR SEVERE THUNDERSTORMS TO FORM AS STRONG LOW LEVEL WINDS INTERACT WITH THE WARM...HUMID AIR AT THE SURFACE. STAY ALERT TO CHANGING WEATHER CONDITIONS THIS EVENING. IF SEVERE WEATHER THREATENS YOUR AREA...MOVE TO THE INTERIOR OF A STURDY BUJILDING AS QUICKLY AS POSSIBLE. STAY TUNED TO NATIONAL WEATHER SERVICE RADIO OR YOUR FAVORITE MEDIA OUTLET FOR THE LATEST WEATHER INFORMATION OR POSSIBLE WARNINGS. DESROSIERS
Special weather statement, Jun 13, 6:53 PM EDT, 1 hour 44 minutes before
NCZ001>003-018>020-140455- SPECIAL WEATHER STATEMENT...CORRECTED EXPIRATION TIME NATIONAL WEATHER SERVICE BLACKSBURG VA 650 PM EDT FRI JUN 13 1997 ...SEVERE THUNDERSTORM WATCH IN EFFECT... THE STORM PREDICTION CENTER IN NORMAN OKLAHOMA HAS ISSUED A SEVERE THUNDERSTORM WATCH FOR PORTIONS OF WESTERN NORTH CAROLINA INCLUDING THE NORTHWEST MOUNTAINS AND FOOTHILLS EFFECTIVE UNTIL 1200 MIDNIGHT. THE FOLLOWING COUNTIES ARE INCLUDED IN THE WATCH...ASHE... ALLEGHANY...SURRY...WATAUGA...WILKES AND YADKIN. SOME LARGER CITIES AND TOWNS INCLUDED ARE BOONE...DOBSON AND WILKESBORO. AT 650 PM...A COMPLEX OF FAST MOVING THUNDERSTORMS WAS TRACKING ACROSS EASTERN TENNESSEE. THESE THUNDERSTORMS HAVE A HISTORY OF PRODUCING DAMAGING WINDS AND LARGE HAIL. THE FIRST THUNDERSTORMS FROM THIS COMPLEX WILL NOT REACH NORTHWEST NORTH CAROLINA UNTIL AFTER 8 PM. HOWEVER...RESIDENTS SHOULD REMAIN ALERT FOR THE DEVELOPMENT OF THUNDERSTORMS AHEAD OF THE MAIN AREA. CONDITIONS ARE FAVORABLE FOR SEVERE THUNDERSTORMS TO FORM AS STRONG LOW LEVEL WINDS INTERACT WITH THE WARM...HUMID AIR AT THE SURFACE. STAY ALERT TO CHANGING WEATHER CONDITIONS THIS EVENING. IF SEVERE WEATHER THREATENS YOUR AREA...TMOVE TO THE INTERIOR OF A STURDY BUILDING AS QUICKLY AS POSSIBLE. STAY TUNED TO NATIONAL WEATHER SERVICE RADIO OR YOUR FAVORITE MEDIA OUTLET FOR THE LATEST WEATHER INFORMATION OR POSSIBLE WARNINGS. DESROSIERS
Special weather statement, Jun 13, 8:05 PM EDT, 32 minutes before
NCZ001>003-018>020-140600- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 805 PM EDT FRI JUN 13 1997 ...SEVERE THUNDERSTORM WATCH IN EFFECT... A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT FOR PARTS OF NORTHWEST NORTH CAROLINA UNTIL 1 AM EST. THE FOLLOWING COUNTIES ARE INCLUDED IN THE WATCH...ASHE... ALLEGHANY...SURRY...WATAUGA...WILKES AND YADKIN. SOME LARGER CITIES AND TOWNS INCLUDED ARE BOONE... DOBSON AND WILKESBORO. AT 805 PM...BLACKSBURG DOPPLER RADAR SHOWED A COMPLEX OF FAST MOVING THUNDERSTORMS TRACKING ACROSS EASTERN TENNESSEE. THESE STORMS HAVE BEEN PRODUCING DAMAGING STRAIGHT LINE WINDS AND LARGE HAIL THROUGHOUT THE EVENING. THUNDERSTORMS ASSOCIATED WITH THIS AREA WILL REACH ASHE AND WATAUGA COUNTIES BETWEEN 830 AND 915 PM. REMAIN ALERT TO CHANGING WEATHER CONDITIONS THIS EVENING. OTHER ISOLATED THUNDERSTORMS COULD DEVELOP ANYWHERE IN THE WATCH AREA WELL AHEAD OF THE MAIN AREA OF STORMS. IF SEVERE WEATHER THREATENS YOUR AREA...MOVE TO A PLACE OF SAFETY IMMEDIATELY. STAY TUNED TO NATIONAL WEATHER SERVICE RADIO OR YOUR FAVORITE MEDIA OUTLET FOR THE LATEST STATEMENTS OR POSSIBLE WARNINGS. DESROSIERS
Nearby
Severe Thunderstorm Warnings in North Carolina, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.